Elderly man’s heart attack is another warning about grey-market cannabis edibles
|globalnews.ca 15 Feb 2019 at 07:28|
An elderly New Brunswick man’s terrifying ordeal after eating most of a cannabis lollipop, which involved “fearful hallucinations” and a heart attack, is another sign of the dangers of grey-market edibles, observers warn.
The 70-year-old, who has a history of heart disease, was hoping the lollipop would help him sleep. It was labelled as containing 90 mg of THC.
Help us improve Globalnews.ca
Within half an hour he was hallucinating and suffering crushing chest pain, and called a family member because he “felt like [he] was dying,” according to an article published this month in the Canadian Journal of Cardiology. At the hospital, doctors found that he had suffered a heart attack.
“It’s a huge dose,” says B.C.-based cannabis breeder Ryan Lee. “Ninety mg in a lollipop is ridiculously stupid.”
“Someone spiking it with 90 mg of THC is, to my mind, absurd. It’s way too big a dose. The vast majority of people are going to have a horrible experience on 90 mg.”
Doctors investigating the case traced the lollipop to a dispensary in Saint John, N.B. which has since been closed, said Saint John-based doctor Alex Saunders.
“Unfortunately, the dispensary wouldn’t actually give me a lot of information about it,” she says.
“We found out later that you’re only supposed to have a few licks of it and put it away. Which is weird.”
The incident happened in early 2018, before legalization, Saunders said.
In the last few years, Canada has seen numerous children being hospitalized after eating high-strength edibles made in forms like candy and chocolate bars. Cases have been reported from Côte Saint-Luc, Que. , the Halifax area , the Comox Valley in B.C. and most recently Brandon, Manitoba .
However, this is the first case involving an elderly person to come to public light.
None of the products involved were sold legally to the recreational market. Food-form edibles won’t be legally available in Canada until October at the earliest. Proposed regulations would cap individual edibles at 10 mg of THC, and prevent them from being made into products that are appealing to children, though it’s not yet clear what that means in practice.
Lee points out that grey-market edibles can be inconsistently dosed, so THC information on the package may give the user a false sense of certainty about how much they’re consuming.
Saunders said that doctors didn’t independently test what was left of the lollipop to see if the THC levels were stated accurately: “We took it at face value for what they said that it was.” It’s also not clear whether it was made in Canada or the U.S., she added.
The man, meanwhile, had a slow recovery, Saunders says.
“We talked to him right after the event and about a month later, and he was having a bit more difficulty exerting himself, found that he was a bit more breathless than he was before. We saw him again just last month, and he’s doing much better.”
However, in a slightly different situation with a few details changed, it might have ended with his death.
“I think in the right circumstances, and with somebody who had worse cardiovascular disease, it could have triggered an actual blockage of his artery rather than just a supply/demand problem, which is what he had. But we don’t really have the data to say that.”
The overdoses leave Lee concerned about cannabis beverages, which may be legally available by the end of the year.
“What’s going to happen is that a bunch of frat boys are going to down six of these things in 15 minutes, and we’re going to have a whole epidemic of people that are overconsuming this, with a delivery system that they’re not used to.”
While legal edibles are likely to be far more cautiously made than their grey-market equivalents, illegal cannabis will continue to have a major role in the market. Last week, Scotiabank predicted that legal sales would make up less than a third of the Canadian cannabis market through the end of the year.
“One of the most reliable acute effects of the THC in cannabis is that it increases heart rate,” said Ryan Vandrey, who wasn’t involved in the case report. “And it’s dose dependent. Even at modest doses you can get increases in heart rate of 20 to 30 beats per minute.
“And it can go higher. If someone with cardiovascular risk factors experiences a short-term bump in heart rate, that would be a concern.”
Vandrey, a psychiatry researcher at Johns Hopkins Medicine in Baltimore, Maryland, was especially disturbed by the high dose of THC in the lollipop.
“Part of my frustration with products like this is that nobody is going to take just a couple of licks and then put it away,” he said. “There should be no circumstance where you get a product and you’re not supposed to consume the whole thing and it’s not clear when you’re supposed to stop.”